Virginia, 2016

Damaging Winds in Virginia, July 30, 2016

July 30, 2016 · NWS RNK · 2 events in 1 county or zone

Instability associated with the passage of a weak upper level disturbance triggered a broken line of severe thunderstorms during the late afternoon and evening after a day of strong daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Instability associated with the passage of a weak upper level disturbance triggered a broken line of severe thunderstorms during the late afternoon and evening after a day of strong daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 30, 6:16 PM EST, 33 minutes earlier.

Area forecast discussion, Jul 30, 6:16 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
716 PM EDT Sat Jul 30 2016

.SYNOPSIS...
Low pressure will drift east passing north of the area overnight
into later Sunday. A cold front with this feature will move to
the Central Appalachians by Sunday night. Monday into Wednesday
the low will be offshore with the front extending into the
Carolinas.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 325 PM EDT Saturday...

Mesoanalysis this afternoon showing best moisture convergence along a
line from near Raleigh north toward the Shenandoah Valley. Radar
showing scattered showers and storms across the Blue Ridge from the
NC foothills northeast toward Amherst and more isolated west.

As we head into the evening, models are favoring the piedmont with
more coverage which is in step with sfc analysis. Still looking at
high chance pops north and northeast to lower in the south and
southwest. There is some upper level energy back over middle TN this
afternoon that slowly moves east toward the mountains late tonight.
So for now will have some break in the showers and storms after
midnight then increase pops from the southwest toward morning though
the coverage may lessen given time of day being unfavorable.

Sunday, the main belt of westerlies stays over the northern CWA with
a lee trough developing at the sfc over the Piedmont. Nothing really
to latch onto but watching upper impulses and timing them. Models
are favoring a better threat of storms along/near the Blue Ridge
Sunday afternoon spreading east to southeast to the piedmont. Will
have pops in the high chance to low likely range by late afternoon.

Lows tonight will range from the mid 60s west to lower 70s east,
then rise to the lower 80s west for highs Sunday to around 90 east.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
as of 300 PM EDT Saturday...

Low amplitude trough will continue to affect the eastern CONUS from
the Great Lakes into New England over the next few days. Several
spokes of short-wave energy will be rotating through this trough in
a fairly chaotic fashion with various model solutions as to strength
and timing. Models agree that an associated frontal boundary will be
dropping southeast across the forecast area Sunday night into
Monday. Not expecting much in the way of sensible weather with this
feature but may become a focus for showers and thunderstorms later
in the day Monday as heating/destabilization takes place with the
best chances for convection focused across the southern sections of
the CWA. Slightly drier and cooler air will filter southward behind
this front with highs Monday about normal for the first day of
August. Tuesday looks to be mostly dry as the front is to our south
and high pressure over located over the northern mid-Atlantic will
provide weak northerly flow at the surface. Still maintained slight
chance pops with diurnal heating cycle but not expecting much
activity. Highs again near early August climo although slightly
drier air should make it a tad more pleasant.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 PM EST Saturday...

Surface high will drift slowly northeast Wed-Thu as upper heights
begin to rise again. The boundary over the Carolinas will more or
less undergo frontolysis by Thursday leaving most of the mid-
Atlantic region back in a familiar pattern; daily thunderstorm
chances and near seasonable warm and humid conditions. Mesoscale
features and subtle short-waves will regulate the favored areas for
convection within the diurnal heating cycle unless a stronger short-
wave is able to maintain overnight activity but not really possible
to pin down anything at this longer range. We remain near the summer
climatological maxima for temps but the slow downward trend will
commence only a few days after this extended forecast period ends.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 700 PM EDT Saturday...

Widely scattered shra/tsra look to persist into this evening with
best coverage mainly north and east of the taf locations. Since
still cant rule out an isolated shower or storm popping up in the
next hour or two, maintained a vicinity mention at most spots
until a while after loss of heating. Some added showers may move
into the west or persist across the far northeast sections into
the overnight but too uncertain to include any mention after
better instability wanes. Otherwise looking at fog potential at
most sites, but more likely KLWB/KBCB where IFR vsbys to LIFR
are expected.

After fog/stratus burns off 14z/10am Sunday, looking at VFR into
midday although some lingering mid deck and isolated showers
possible, with more storms developing around or after 18z/2pm.
Coverage looks a bit more widespread with possible development
over the mountains just ahead of the front early on, with
progression east of coverage into the eastern lee trough later in
the afternoon. However given uncertainty will basically include a
VCTS or VCSH Sunday afternoon at most locations at this point.

Convection should again fade out Sunday evening with more
widespread fog/stratus and sub-VFR likely after midnight espcly
where earlier showers occurred.

Extended aviation discussion...

The weak cold front will sag through the region later Monday
before stalling just south of the area into midweek. This should
briefly push deeper moisture to the south to start the week with
mainly isolated convection Monday and perhaps mainly south/east
of the taf sites Tuesday into Wednesday. Moisture will return
north by Thursday ahead of the next upstream cold front with
shra/tsra likely increasing Thursday afternoon. Thus VFR
conditions are expected for most of the time, with the exception
being temporary sub-VFR conditions under any shower or
thunderstorm, and during the night with patchy fog and stratus
over parts of the region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/AMS/WP
NEAR TERM...WP
SHORT TERM...PC
LONG TERM...PC
AVIATION...AMS/JH/WP
Hazardous weather outlook, Jul 30, 2:44 PM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT SAT JUL 30 2016

VAZ023-024-034-035-044>047-058-059-311945-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
344 PM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STORMS THROUGH EARLY EVENING MAY BECOME SEVERE WITH
ISOLATED DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ007-009>020-022-032-033-043-WVZ042>044-507-508-
311945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-PATRICK-FRANKLIN-HENRY-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
344 PM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 1:15 PM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT SAT JUL 30 2016

VAZ032-043-301915-
HENRY-PATRICK-
215 PM EDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN PATRICK...AND SOUTHWESTERN HENRY COUNTIES AND THE CITY OF
MARTINSVILLE...

AT 215 PM EDT...A STRONG THUNDERSTORM WAS NEAR BUFFALO RIDGE...MOVING
EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
STUART...
WOOLWINE...
SPENCER...
AND BASSETT.

THIS INCLUDES THE FOLLOWING LOCATIONS THE MARTINSVILLE SPEEDWAY AND
MARTINSVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3663 8040 3683 8031 3679 8003 3678 8003
      3678 8001 3675 7980 3654 7986 3654 8007
TIME...MOT...LOC 1815Z 282DEG 14KT 3669 8024

JR
Special weather statement, Jul 30, 3:37 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT SAT JUL 30 2016

VAZ047-302115-
BUCKINGHAM-
437 PM EDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN BUCKINGHAM COUNTY...

AT 436 PM EDT...A STRONG THUNDERSTORM WAS OVER WINGINA...MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
NEW CANTON...
CENTENARY...
GOLD HILL...
WINGINA...
AND BREMO BLUFF.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3755 7831 3757 7881 3763 7882 3764 7880
      3764 7872 3767 7872 3768 7869 3770 7869
      3768 7866 3768 7864 3771 7865 3775 7862
      3776 7855 3776 7851 3780 7849 3776 7847
      3775 7844 3771 7829 3762 7826
TIME...MOT...LOC 2036Z 267DEG 18KT 3767 7874

JH
Special weather statement, Jul 30, 4:37 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT SAT JUL 30 2016

VAZ059-302215-
CHARLOTTE-
537 PM EDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL CHARLOTTE COUNTY...

AT 537 PM EDT...A STRONG THUNDERSTORM WAS NEAR SAXE...MOVING EAST AT
25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KEYSVILLE...
DRAKES BRANCH...
WYLLIESBURG...
AND SAXE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3689 7849 3680 7857 3680 7868 3681 7867
      3683 7869 3684 7867 3686 7867 3692 7875
      3694 7873 3700 7874 3700 7876 3699 7875
      3698 7877 3696 7877 3695 7879 3698 7881
      3701 7881 3703 7846
TIME...MOT...LOC 2137Z 274DEG 21KT 3692 7873

JH
Special weather statement, Jul 30, 4:51 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT SAT JUL 30 2016

VAZ024-035-302230-
ROCKBRIDGE-AMHERST-
551 PM EDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT
AMHERST...AND SOUTHWESTERN ROCKBRIDGE COUNTIES AND THE CITY OF BUENA
VISTA...

AT 551 PM EDT...A STRONG THUNDERSTORM WAS OVER GLASGOW...MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUENA VISTA...
AMHERST...
GLASGOW...
CLIFFORD...
AND FORKS OF BUFFALO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3777 7907 3772 7907 3770 7901 3751 7902
      3754 7937 3759 7938 3761 7941 3760 7943
      3762 7944 3761 7946 3758 7945 3757 7943
      3756 7944 3755 7946 3756 7955 3758 7958
      3760 7957 3763 7963 3774 7960 3778 7908
TIME...MOT...LOC 2151Z 276DEG 16KT 3766 7946

JR
Special weather statement, Jul 30, 5:30 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT SAT JUL 30 2016

VAZ035-046-302315-
APPOMATTOX-AMHERST-
630 PM EDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN APPOMATTOX AND AMHERST COUNTIES...

AT 630 PM EDT...A STRONG THUNDERSTORM WAS OVER PLEASANT VIEW...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AMHERST...
BENT CREEK...
CLIFFORD...
FORKS OF BUFFALO...
AND NEW GLASGOW.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3745 7882 3754 7936 3755 7937 3756 7937
      3768 7934 3769 7932 3772 7931 3776 7907
      3771 7906 3770 7899 3768 7898 3768 7897
      3755 7890 3754 7883 3755 7882 3753 7880
TIME...MOT...LOC 2230Z 279DEG 19KT 3762 7926

JH
Special weather statement, Jul 30, 6:36 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT SAT JUL 30 2016

VAZ035-046-047-310030-
BUCKINGHAM-APPOMATTOX-AMHERST-
736 PM EDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL APPOMATTOX...SOUTHEASTERN AMHERST AND BUCKINGHAM COUNTIES...

AT 736 PM EDT...A STRONG THUNDERSTORM WAS OVER RIVERVILLE...MOVING
SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
APPOMATTOX...
DILLWYN...
BENT CREEK...
AND ANDERSONVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3734 7846 3733 7849 3733 7852 3737 7858
      3740 7859 3734 7860 3729 7865 3747 7905
      3763 7895 3754 7890 3754 7883 3757 7881
      3759 7883 3760 7881 3763 7882 3764 7880
      3763 7872 3767 7872 3763 7825
TIME...MOT...LOC 2336Z 298DEG 18KT 3752 7891

JH

The radar

The Roanoke radar (KFCX), 139 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Appomattox

When
July 30, 6:49 PM EST to 6:53 PM EST
Where
Appomattox County, 2.04 mi SW of Tower Hill to 0.37 mi SSE of Tower Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.482, -78.809

Two trees were blown down by thunderstorm winds along Route 615. Another tree was blown down on Watt Abbitt Road.

Thunderstorm Wind, Appomattox

When
July 30, 7:06 PM EST
Where
Appomattox County, 2.64 mi NE of Oakville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.461, -78.842

A large tree was blown down by thunderstorm winds along Liberty Chapel Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651363, 651362.